Acta Mathematica

Constructing the extended Haagerup planar algebra

Stephen Bigelow, Emily Peters, Scott Morrison, and Noah Snyder

Full-text: Open access

Abstract

We construct a new subfactor planar algebra, and as a corollary a new subfactor, with the ‘extended Haagerup’ principal graph pair. This completes the classification of irreducible amenable subfactors with index in the range ($ {4},{3} + \sqrt {{3}} $), which was initiated by Haagerup in 1993. We prove that the subfactor planar algebra with these principal graphs is unique. We give a skein-theoretic description, and a description as a subalgebra generated by a certain element in the graph planar algebra of its principal graph. In the skein-theoretic description there is an explicit algorithm for evaluating closed diagrams. This evaluation algorithm is unusual because intermediate steps may increase the number of generators in a diagram. This is the published version of arXiv:0909.4099 [math.OA].

Article information

Source
Acta Math., Volume 209, Number 1 (2012), 29-82.

Dates
Received: 31 January 2010
First available in Project Euclid: 31 January 2017

Permanent link to this document
https://projecteuclid.org/euclid.acta/1485892646

Digital Object Identifier
doi:10.1007/s11511-012-0081-7

Mathematical Reviews number (MathSciNet)
MR2979509

Zentralblatt MATH identifier
1270.46058

Subjects
Primary: 46L37: Subfactors and their classification
Secondary: 18D10: Monoidal categories (= multiplicative categories), symmetric monoidal categories, braided categories [See also 19D23]

Keywords
planar algebras subfactors skein theory principal graphs

Rights
2012 © Institut Mittag-Leffler

Citation

Bigelow, Stephen; Peters, Emily; Morrison, Scott; Snyder, Noah. Constructing the extended Haagerup planar algebra. Acta Math. 209 (2012), no. 1, 29--82. doi:10.1007/s11511-012-0081-7. https://projecteuclid.org/euclid.acta/1485892646


Export citation

References

  • A saeda, M., Galois groups and an obstruction to principal graphs of subfactors. Internat. J. Math., 18 (2007), 191–202.
  • A saeda, M. & H aagerup, U., Exotic subfactors of finite depth with Jones indices $ \left( {5 + \sqrt {{13}} } \right)/2 $ and $ \left( {5 + \sqrt {{17}} } \right)/2 $. Comm. Math. Phys., 202 (1999), 1–63.
  • A saeda, M. & Y asuda, S., On Haagerup’s list of potential principal graphs of subfactors. Comm. Math. Phys., 286 (2009), 1141–1157.
  • B igelow, S., Skein theory for the ADE planar algebras. J. Pure Appl. Algebra, 214 (2010), 658–666.
  • B ion-N adal, J., An example of a subfactor of the hyperfinite II1 factor whose principal graph invariant is the Coxeter graph E6, in Current Topics in Operator Algebras (Nara, 1990), pp. 104–113. World Scientific, River Edge, NJ, 1991.
  • B isch, D., An example of an irreducible subfactor of the hyperfinite II1 factor with rational, noninteger index. J. Reine Angew. Math., 455 (1994), 21–34.
  • — Bimodules, higher relative commutants and the fusion algebra associated to a subfactor, in Operator Algebras and their Applications (Waterloo, ON, 1994/1995), Fields Inst. Commun., 13, pp. 13–63. Amer. Math. Soc., Providence, RI, 1997.
  • — Principal graphs of subfactors with small Jones index. Math. Ann., 311 (1998), 223–231.
  • — Subfactors and planar algebras, in Proceedings of the International Congress of Mathematicians, Vol. II (Beijing, 2002), pp. 775–785. Higher Ed. Press, Beijing, 2002.
  • B isch, D., N icoara, R. & P opa, S. T., Continuous families of hyperfinite subfactors with the same standard invariant. Internat. J. Math., 18 (2007), 255–267.
  • de B oer, J. & G oeree, J., Markov traces and II1 factors in conformal field theory. Comm. Math. Phys., 139 (1991), 267–304.
  • C onnes, A., Noncommutative Geometry. Academic Press, San Diego, CA, 1994.
  • C oste, A. & G annon, T., Remarks on Galois symmetry in rational conformal field theories. Phys. Lett. B, 323 (1994), 316–321.
  • D oplicher, S. & R oberts, J. E., A new duality theory for compact groups. Invent. Math., 98 (1989), 157–218.
  • E tingof, P., N ikshych, D. & O strik, V., On fusion categories. Ann. of Math., 162 (2005), 581–642.
  • F renkel, I. B. & K hovanov, M. G., Canonical bases in tensor products and graphical calculus for Uq (sl). Duke Math. J., 87 (1997), 409–480.
  • G uionnet, A., J ones, V. F. R. & S hlyakhtenko, D., Random matrices, free probability, planar algebras and subfactors, in Quanta of Maths, Clay Math. Proc., 11, pp. 201–239. Amer. Math. Soc., Providence, RI, 2010.
  • H aagerup, U., Principal graphs of subfactors in the index range $ 4 < \left[ {M:N} \right] < 3 + \sqrt {2} $, in Subfactors (Kyuzeso, 1993), pp. 1–38. World Scientific, River Edge, NJ, 1994.
  • H an, R., A Construction of the “2221” Planar Algebra. Ph.D. Thesis, University of California, Riverside, CA, 2010.
  • H ong, S.-M., R owell, E. & W ang, Z., On exotic modular tensor categories. Commun. Contemp. Math., 10 (2008), 1049–1074.
  • I keda, K., Numerical evidence for flatness of Haagerup’s connections. J. Math. Sci. Univ. Tokyo, 5 (1998), 257–272.
  • I zumi, M., Application of fusion rules to classification of subfactors. Publ. Res. Inst. Math. Sci., 27 (1991), 953–994.
  • — On flatness of the Coxeter graph E8. Pacific J. Math., 166 (1994), 305–327.
  • — The structure of sectors associated with Longo-Rehren inclusions. II. Examples. Rev. Math. Phys., 13 (2001), 603–674.
  • I zumi, M., J ones, V. F. R., M orrison, S. & S nyder, N., Subfactors of index less than 5, part 3: quadruple points. To appear in Comm. Math. Phys.
  • J ones, V. F. R., Index for subfactors. Invent. Math., 72 (1983), 1–25.
  • — Braid groups, Hecke algebras and type II1 factors, in Geometric Methods in Operator Algebras (Kyoto, 1983), Pitman Res. Notes Math. Ser., 123, pp. 242–273. Longman, Harlow, 1986.
  • — The planar algebra of a bipartite graph, in Knots in Hellas ’98 (Delphi), Ser. Knots Everything, 24, pp. 94–117. World Scientific, River Edge, NJ, 2000.
  • — The annular structure of subfactors, in Essays on Geometry and Related Topics, Vol. 2, Monogr. Enseign. Math., 38, pp. 401–463. Enseignement Math., Geneva, 2001.
  • — Two subfactors and the algebraic decomposition of bimodules over II1 factors. Acta Math. Vietnam., 33 (2008), 209–218.
  • — Planar algebras, I. Preprint, 1999.
  • — Quadratic tangles in planar algebras. To appear in Duke Math. J.
  • J ones, V. F. R. & P enneys, D., The embedding theorem for finite depth subfactor planar algebras. Quantum Topol., 2 (2011), 301–337.
  • J ones, V. F. R., S hlyakhtenko, D. & W alker, K., An orthogonal approach to the subfactor of a planar algebra. Pacific J. Math., 246 (2010), 187–197.
  • J oyal, A. & S treet, R., The geometry of tensor calculus. I. Adv. Math., 88 (1991), 55–112.
  • — An introduction to Tannaka duality and quantum groups, in Category Theory (Como, 1990), Lecture Notes in Math., 1488, pp. 413–492. Springer, Berlin, 1991.
  • K auffman, L. H., State models and the Jones polynomial. Topology, 26 (1987), 395–407.
  • K awahigashi, Y., On flatness of Ocneanu’s connections on the Dynkin diagrams and classification of subfactors. J. Funct. Anal., 127 (1995), 63–107.
  • K odiyalam, V. & S under, V. S., From subfactor planar algebras to subfactors. Internat. J. Math., 20 (2009), 1207–1231.
  • K uperberg, G., Spiders for rank 2 Lie algebras. Comm. Math. Phys., 180 (1996), 109–151.
  • Morrison, S., A formula for the Jones-Wenzl projections. Unpublished manuscript. Available at
  • M orrison, S., P enneys, D., P eters, E. & S nyder, N., Subfactors of index less than 5, part 2: triple points. Internat. J. Math., 23 (2012), 1250016, 33 pp.
  • M orrison, S., P eters, E. & S nyder, N., Skein theory for the D2n planar algebras. J. Pure Appl. Algebra, 214 (2010), 117–139.
  • M orrison, S. & S nyder, N., Non-cyclotomic fusion categories. To appear in Trans. Amer. Math. Soc.
  • — Subfactors of index less than 5, part 1: the principal graph odometer. To appear in Comm. Math. Phys.
  • M orrison, S. & W alker, K., The graph planar algebra embedding theorem. Unpublished manuscript. Available at
  • O cneanu, A., Quantized groups, string algebras and Galois theory for algebras, in Operator Algebras and Applications, Vol. 2, London Math. Soc. Lecture Note Ser., 136, pp. 119–172. Cambridge Univ. Press, Cambridge, 1988.
  • — Chirality for operator algebras, in Subfactors (Kyuzeso, 1993), pp. 39–63. World Scientific, River Edge, NJ, 1994.
  • — The classification of subgroups of quantum SU(N ), in Quantum Symmetries in Theoretical Physics and Mathematics (Bariloche, 2000), Contemp. Math., 294, pp. 133–159. Amer. Math. Soc., Providence, RI, 2002.
  • P enneys, D. & T ener, J. E., Subfactors of index less than 5, part 4: vines. Internat. J. Math., 23 (2012), 1250017, 18 pp.
  • P enrose, R., Applications of negative dimensional tensors, in Combinatorial Mathematics and its Applications (Oxford, 1969), pp. 221–244. Academic Press, London, 1971.
  • P eters, E., A planar algebra construction of the Haagerup subfactor. Internat. J. Math., 21 (2010), 987–1045.
  • P opa, S. T., Classification of subfactors: the reduction to commuting squares. Invent. Math., 101 (1990), 19–43.
  • — Subfactors and classification in von Neumann algebras, in Proceedings of the International Congress of Mathematicians, Vol. II (Kyoto, 1990), pp. 987–996. Math. Soc. Japan, Tokyo, 1991.
  • — Classification of amenable subfactors of type II. Acta Math., 172 (1994), 163–255.
  • — An axiomatization of the lattice of higher relative commutants of a subfactor. Invent. Math., 120 (1995), 427–445.
  • P opa, S. T. & S hlyakhtenko, D., Universal properties of L(F) in subfactor theory. Acta Math., 191 (2003), 225–257.
  • R eshetikhin, N. & T uraev, V. G., Invariants of 3-manifolds via link polynomials and quantum groups. Invent. Math., 103 (1991), 547–597.
  • R eznikoff, S. A., Coefficients of the one- and two-gap boxes in the Jones-Wenzl idempotent. Indiana Univ. Math. J., 56 (2007), 3129–3150.
  • T emperley, H. N. V. & L ieb, E. H., Relations between the “percolation” and “colouring” problem and other graph-theoretical problems associated with regular planar lattices: some exact results for the “percolation” problem. Proc. Roy. Soc. London Ser. A, 322 (1971), 251–280.
  • T uraev, V. G., Quantum Invariants of Knots and 3-Manifolds. de Gruyter Studies in Mathematics, 18. de Gruyter, Berlin, 1994.
  • T uraev, V. G. & V iro, O. Y., State sum invariants of 3-manifolds and quantum 6j-symbols. Topology, 31 (1992), 865–902.
  • V aes, S., Explicit computations of all finite index bimodules for a family of II1 factors. Ann. Sci. Éc. Norm. Supér., 41 (2008), 743–788.
  • W enzl, H., On sequences of projections. C. R. Math. Rep. Acad. Sci. Canada, 9 (1987), 5–9.
  • — On the structure of Brauer’s centralizer algebras. Ann. of Math., 128 (1988), 173–193.